California, 2013Winter Storm in California, December 6 to 7, 2013
December 6 to 7, 2013 · NWS EKA · 1 event in 1 county or zone
The first snowstorm of the season dropped snowfall over parts of Northwest California. Snow levels were low.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first snowstorm of the season dropped snowfall over parts of Northwest California. Snow levels were low. This resulted in chain restrictions on the higher elevation roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 6, 3:33 AM PST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 6, 3:33 AM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
333 AM PST FRI DEC 6 2013
.SYNOPSIS...A COLD STORM SYSTEM WILL BRING RAIN AND SNOW TO THE
REGION TODAY INTO TONIGHT. DRY BUT COLD WEATHER WILL RETURN ON
SATURDAY AND CONTINUE THROUGH SUNDAY.
&&
.DISCUSSION...A LOW PRESSURE SYSTEM OFF THE WASHINGTON/OREGON COAST
WILL SLIDE SOUTH TODAY BRINGING PRECIPITATION TO THE REGION. RADAR
IS ALREADY INDICATING ECHOES OVER SOUTHERN OREGON AND IT SHOULD ONLY
BE A FEW MORE HOURS BEFORE THE LOWER ATMOSPHERE IS MOISTENED IN DEL
NORTE COUNTY FOR A MIX OF RAIN AND SNOW TO BEGIN. ONSHORE
SOUTHWESTERLY FLOW THIS MORNING WILL BEGIN TO BRING IN HIGHER
DEWPOINTS AND WARMER TEMPERATURES TO THE AREA...BUT BEFORE THIS
OCCURS THERE IS A SHOT FOR SOME SNOW DOWN TO THE IMMEDIATE COAST IN
DEL NORTE COUNTY EARLY THIS MORNING. BY THIS AFTERNOON SNOW LEVELS
WILL LIFT SIGNIFICANTLY TO AROUND 1500 FEET...CHANGING ALL LOWER
ELEVATION PRECIPITATION NEAR THE COAST TO RAIN LATE THIS MORNING.
SOME LIGHT SNOW ACCUMULATION WILL BE POSSIBLE ABOVE 500 FEET BUT
OTHERWISE AREAS IN THE REDWOOD COAST AND MENDOCINO COAST ZONES
SHOULD HAVE LITTLE TO NO SNOW ACCUMULATION. THUS NO ADVISORIES HAVE
BEEN ISSUED FOR THE COAST ZONES.
MODELS CONTINUE TO SHOW A DECENT AMOUNT OF QPF TODAY AS THE LOW
PRESSURE SYSTEM TAPS INTO PACIFIC MOISTURE. THE HIGHER ELEVATIONS OF
DEL NORTE...HUMBOLDT...AND TRINITY COUNTIES WILL LIKELY SEE OVER A
HALF INCH WITH LOCAL AMOUNTS APPROACHING THREE QUARTERS OF AN INCH
OF LIQUID EQUIVALENT PRECIPITATION. THIS WILL RESULT IN SNOWFALL OF
2 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS APPROACHING A FOOT IN THE
SISKIYOU MOUNTAINS AND TRINITY ALPS. MODEL GUIDANCE HAS BEEN
HINTING AT 2500 FOOT SNOW LEVELS IN THE NEAR COAST MOUNTAINS THIS
AFTERNOON AND EVENING POSSIBLY LOWERING SNOW ACCUMULATIONS ON
HIGHWAYS 299 AND 199 IN HUMBOLDT AND DEL NORTE COUNTIES. FOR NOW
HAVE KEPT THE FORECAST THE SAME AS BEFORE WITH 1500 FOOT SNOW
LEVELS CONSIDERING THE VERY COLD AIR MASS IN PLACE OVER THE
REGION. EITHER WAY...SNOW LEVELS ARE EXPECTED TO REMAIN LOW IN
TRINITY COUNTY RESULTING IN SNOW TO VALLEY FLOORS.
THE LOW PRESSURE SYSTEM WILL BEGIN TO MOVE SOUTH OUT OF THE AREA
THIS EVENING WITH SOME LINGERING RAIN AND SNOW SHOWERS EXPECTED
OVERNIGHT AS VERY COLD AIR ALOFT MOVES OVERHEAD INCREASING SOME WEAK
INSTABILITY. IT WOULD NOT BE A SURPRISE...IF THE NAM IS CORRECT...TO
SEE A LIGHT SNOW SHOWER OR A FEW FLURRIES ALONG THE COAST LATE
TONIGHT. ANY ACCUMULATION IS UNLIKELY. ONCE SKIES BEGIN TO CLEAR
LATE IN THE NIGHT SOME FREEZING FOG WILL LIKELY FORM IN THE INTERIOR
VALLEYS.
A VERY COLD AIR MASS WILL SETTLE OVER THE REGION FRIDAY NIGHT INTO
SATURDAY WITH 850 MB TEMPS FALLING TO -5C TO -8C. THIS IS A FEW
DEGREES COLDER THAN WE HAVE SEEN THE LAST FEW DAYS AND WITH SNOW
COVER LIKELY OVER THE HIGHER ELEVATIONS COLD AIR DRAINING INTO THE
VALLEYS WILL BE EVEN MORE POTENT SATURDAY NIGHT. MODEL GUIDANCE IS
ONCE AGAIN INDICATING RECORD BREAKING LOW TEMPERATURES WITH THE
ARCATA AIRPORT...CRESCENT CITY AIRPORT...AND UKIAH AIRPORTS ALL
APPROACHING 20F. HAVE OPTED TO GO WITH THE LOWER TO MIDDLE 20S FOR
NOW BUT THIS COULD BE TOO WARM IF CONDITIONS ARE PERFECT. A HARD
FREEZE WARNING IS LIKELY GOING TO BE NEEDED FOR THE REDWOOD COAST
ZONE AND POSSIBLY THE MENDOCINO COAST AS WELL.
A SLOW WARM UP IS EXPECTED EARLY NEXT WEEK AS THE TROUGH THAT HAS
BEEN IN PLACE OVER THE WESTERN U.S. FINALLY BEGINS TO SLIDE EAST.
MODELS INDICATE A FRONT MAY APPROACH THE COAST MID TO LATE NEXT WEEK
BRINGING THE NEXT SHOT OF RAIN TO THE AREA. RPA
&&
.AVIATION...CHANGE IN THE WEATHER PATTERN WILL OCCUR TODAY AS A COLD
STORM DROPS SOUTH OUT OF THE PACIFIC NORTHWEST INTO NORCAL. VFR
CONDITIONS EARLY TODAY WILL GRADUALLY SHIFT TO MVFR WITH CLOUDS AND
LOWER VSBYS DUE TO RAIN OR SNOW. THE FRONT SHOULD BE OVER NORTHWEST
CA EARLY THIS AFTERNOON...BUT THIS FAST MOVING SYSTEM WILL BE NEAR
THE BAY AREA AFTER MIDNIGHT TONIGHT...WITH A RETURN OF VFR CONDITIONS
BY THE NEXT TAF CYCLE.
&&
.MARINE...EXPECT LIGHT WINDS AND LOW SEAS THIS MORNING BEFORE A
STORM MOVING SOUTH ALONG THE PACNW COAST WILL IMPACT THE COASTAL
WATERS. THIS SYSTEM WILL GENERATE NORTHERLY NEAR GALE CONDITIONS FOR
THE OUTER WATERS AND A FRESH TO STRONG BREEZE WITH STEEP SHORT
PERIOD SEAS FOR THE INNER WATERS LATER TODAY. A SCA WAS ISSUED FOR THE
OUTER WATERS TO REFLECT THESE CONDITIONS.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO MIDNIGHT PST
TONIGHT ABOVE 1500 FEET FOR THE CAZ003-004-076.
NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO
4 PM PST SUNDAY PZZ470-475.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKAHazardous weather outlook, Dec 6, 5:38 AM PST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
538 AM PST FRI DEC 6 2013
CAZ003-004-076-071345-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
538 AM PST FRI DEC 6 2013
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT TONIGHT. 3 TO 7 INCHES OF SNOW CAN BE EXPECTED ABOVE 1500
FEET. AN INCH OR LESS OF SNOW MAY ACCUMULATE TO ELEVATIONS AS LOW
AS 500 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY COLD TEMPERATURES WILL CONTINUE THROUGH THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ002-071345-
MENDOCINO COAST-
538 AM PST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD WEATHER SYSTEM WILL BRING RAIN THIS AFTERNOON INTO TONIGHT.
LIGHT SNOW ACCUMULATION WILL BE POSSIBLE TO AS LOW AS 1500 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY COLD TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH LOWS IN
THE UPPER 20S TO AROUND 30 DEGREES. A SLOW WARMING TREND WILL
BEGIN SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ001-071345-
REDWOOD COAST-
538 AM PST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD STORM SYSTEM WILL BRING RAIN TODAY. LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE TO ELEVATIONS AS LOW AS 500 FEET
THIS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY COLD TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH LOWS IN
THE MIDDLE TO UPPER 20S. A SLOW WARMING TREND WILL BEGIN SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Upper Trinity River
- When
- December 6, 8:00 AM PST to December 7, 8:00 AM PST
- Where
- Upper Trinity River forecast zone
- Reported by
- Trained Spotter
There were a few reports of snowfall meeting warning criteria, especially at lower elevations. Chain restrictions were required on some of the main roads and numerous traffic accidents were reported on these roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in Indiana, December 6, 20138 events
- Winter Storm and Winter Weather in California, December 6 to 7, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479940.